Alert archive / Illinois / Beach Hazards Statements in 2024
Beach Hazards Statement 14, NWS Chicago, IL
NWS Chicago, IL issued this beach hazards statement at Aug 30, 2024, 3:07 PM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Sep 1, 2024, 7:00 AM CDT. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2024, 3:07 PM CDT (20:07 UTC)
- In effect from
- Sep 1, 2024, 7:00 AM CDT
- Expired
- Sep 2, 2024, 11:33 AM CDT
- In force
- 29 hr
- Issued by
- NWS Chicago, IL
Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN
The radar
The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 2:16 PM CDT, 51 minutes earlier. Its key messages:
- Scattered showers and storms are expected this afternoon along and east of I-55 (60% chance). A few may produce gusty to locally damaging winds.
- Dry and comfortable weather is expected this Labor Day weekend onward, though choppy waves and strong currents will make swimming dangerous and potentially life threatening Sunday into Monday at all southern Lake Michigan beaches.
Area forecast discussion, Aug 30, 2:16 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
216 PM CDT Fri Aug 30 2024
.KEY MESSAGES...
- Scattered showers and storms are expected this afternoon along
and east of I-55 (60% chance). A few may produce gusty to
locally damaging winds.
- Dry and comfortable weather is expected this Labor Day weekend
onward, though choppy waves and strong currents will make
swimming dangerous and potentially life threatening Sunday
into Monday at all southern Lake Michigan beaches.
&&
.DISCUSSION...
Issued at 216 PM CDT Fri Aug 30 2024
Through Saturday Night:
A cold front extends from northern Lower Michigan through Illinois
and into the Southern Plains at press time, south of a surface
low pressure system centered near Hudson Bay in Canada. Ahead of
the cold front, pooling low-level moisture (dew points rising
into the mid 70s) and warming of the boundary layer via mostly
sunny skies (temperatures rising into the upper 80s) is leading
to to a narrow ribbon of MLCAPE >2000 J/kg. Recent AMDAR
soundings out of MDW show that a low-level capping inversion
continues to rise and erode in response to synoptic-scale lift
in the right entrance region of an upper-level jet streak
centered over central Wisconsin. As a result, the expectation is
for showers and thunderstorms to develop along and ahead of the
front within the next few hours (probably out of the growing
area of cumulus clouds stretching from near Bloomington to
Pittsfield, IL), somewhere near or just east of I-55.
With the center of the upper-level jet and axis to deep-layer wind
shear somewhat displaced to the northwest of the surface-based
instability axis, thunderstorms today should be somewhat
disorganized with pulse-like behavior and perhaps localized upscale
growth into small-scale clusters. The high moisture (PWATs near
1.9") and weak shear regime will favor wet microbursts in the
tallest storms, with an accompanying threat for gusty to locally
damaging winds. Such a possibility remains consistent with a
Level 1 of 5 threat level (5% event probability within 25 miles
of any point) advertised by the Storm Prediction center, again,
focused along and east of I-55. The time window for showers and
storms will be from about 3 to 10 PM this evening.
Showers will continue along and east of I-57 overnight as weak
elements of frontogenesis flare in the departing right entrance
region of the upper-level jet. Otherwise, clearing skies from
northwest to southeast will make for a quiet and cool night with
overnight lows ranging from the mid 50s near Rockford, IL to the
upper 60s near Rensselaer, IN.
Tomorrow, the northeastern fringe of a surface pressure system
sliding through the middle MIssissippi River Valley will lead to a
pleasant day in our local area. Light winds, mostly sunny skies, and
lowering humidity levels will join high temperatures in the lower
80s, with locally cooler temperatures along the Indiana shore
of Lake Michigan.
Borchardt
Sunday through Friday:
A reinforcing cold front will sweep across the area on Sunday
morning, bringing in below normal temps for Labor Day (highs
only in the low-mid 70s!). Also importantly, brisk north-
northeasterly flow down the length of Lake Michigan will likely
result in dangerous swimming conditions and hazardous boating
conditions, developing mid Sunday morning, and continuing into
Monday. See the Marine section below for more details.
Comfortable (i.e. low humidity) and primarily dry weather will
persist through mid to late in the first shortened work week of
September (and meteorological fall, if you can believe it!),
with a gradual warming trend through Thursday. Overnights will
be cool until later next week, especially Monday night, when
some favored cool spots may conceivably dip into the mid 40s. A
moisture starved cold front could bring some spotty showers
later Thursday PM and Thursday night, followed by another cool
down on Friday. Ensemble guidance is hinting at solidly below
normal temps next weekend for a true taste of fall. Stay tuned!
Castro
&&
.AVIATION /18Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1236 PM CDT Fri Aug 30 2024
A pair of cold fronts will cross northern Illinois and
northwest Indiana through early evening, with the first front
currently shifting across ORD. WNW gusts to 20 knots are
possible through early evening, followed by NW winds settling
5-10 knots tonight through Saturday. A lake breeze with an
easterly wind shift may approach MDW late this afternoon and
again late Saturday afternoon.
Scattered -SHRA are expected across the terminals through mid
to late afternoon. TS potential remains favored south of
ORD/MDW, though will need to closely monitor the potential for
TS to near the MDW VC to the south late this afternoon into mid-
evening. Otherwise, have maintained VCTS at GYY during this
time.
Kluber
&&
.MARINE...
Issued at 216 PM CDT Fri Aug 30 2024
Illinois and Indiana Nearshore and Beaches:
A backdoor cold front passage mid Sunday morning will bring a
wind shift to several hours of brisk north to northeast winds
through Sunday evening. Gusts will top out in the 25-30 mph
range, with sporadic gusts up to 35 mph possible from the late
morning through the afternoon. Given the nearly full lake fetch
and cool air causing unstable conditions, expecting waves to
quickly build and become hazardous for boaters and swimmers. For
an earlier heads up due to the holiday weekend, issued a Beach
Hazards Statement and Small Craft Advisory starting 9am CDT Sunday.
Winds will ease and shift easterly Sunday night into Monday,
though lingering swell will prolong the hazardous conditions,
especially for swimmers at Illinois beaches. The Beach Hazards
Statement is in effect until 7pm Monday for the Illinois shore
and 12pm Monday for Lake and Porter IN, while the Small Craft
Advisory is currently set to expire at 10am Monday.
Castro
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement from Sunday morning through Monday
evening for ILZ006-ILZ103-ILZ104.
IN...Beach Hazards Statement from Sunday morning through Monday
morning for INZ001-INZ002.
LM...Small Craft Advisory from 9 AM Sunday to 10 AM CDT Monday for
the IL and IN nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, Aug 30, 2:27 PM CDT, 40 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
227 PM CDT Fri Aug 30 2024
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-311930-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
227 PM CDT Fri Aug 30 2024 /327 PM EDT Fri Aug 30 2024/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Damaging Wind Risk...up to 60 mph|.
Level 1 of 5 Large Hail Risk...up to 1 inch in diameter.
DISCUSSION...
Scattered thunderstorms will develop east of I-55 this afternoon.
A few may be strong to severe with locally damaging winds as the
main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Sunday and Monday...
High Swim Risk Lake Michigan Beaches.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated, but reports of severe weather
are always appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 30 mph.
LMZ740>745-311930-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
227 PM CDT Fri Aug 30 2024
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Level 1 of 5 Thunderstorm Wind Gust Risk...up to 50 kts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Sunday and Monday...
Hazardous conditions for small craft are likely.
Borchardt
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 3:05 PM CDT | Small Craft Advisory | LOT | 67 hr | |
| Aug 30, 4:20 PM CDT | Severe Thunderstorm Warning | LOT | Iroquois | 38 min |
| Aug 30, 5:11 PM CDT | Special Weather Statement | LOT | Iroquois | 34 min |
| Aug 30, 4:50 PM CDT | Special Weather Statement | LOT | Newton | 25 min |
| Aug 30, 5:15 PM CDT | Severe Thunderstorm Warning | LOT | Benton, Jasper, Newton | 40 min |
| Aug 30, 5:50 PM CDT | Special Weather Statement | LOT | Benton | 25 min |
Nearby
Beach Hazards Statements in Illinois, 2024Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.